Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Invariance principles for random walks conditioned to stay positive

Francesco Caravenna and Loïc Chaumont

Full-text: Open access


Let {Sn} be a random walk in the domain of attraction of a stable law $\mathcal{Y}$, i.e. there exists a sequence of positive real numbers (an) such that Sn/an converges in law to $\mathcal{Y}$. Our main result is that the rescaled process (Snt/an, t≥0), when conditioned to stay positive, converges in law (in the functional sense) towards the corresponding stable Lévy process conditioned to stay positive. Under some additional assumptions, we also prove a related invariance principle for the random walk killed at its first entrance in the negative half-line and conditioned to die at zero.


Soit {Sn} une marche aléatoire dont la loi est dans le domaine d’attraction d’une loi stable $\mathcal{Y}$, i.e. il existe une suite de réels positifs (an) telle que Sn/an converge en loi vers $\mathcal{Y}$. Nous montrons que le processus renormalisé (Snt/an, t≥0), une fois conditionné à rester positif, converge en loi (au sens fonctionnel) vers le processus de Lévy stable de loi $\mathcal{Y}$ conditionné à rester positif. Sous certaines hypothèses supplémentaires, nous montrons un principe d’invariance pour cette marche aléatoire tuée lorsqu’elle quitte la demi-droite positive et conditionnée à mourir en 0.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 44, Number 1 (2008), 170-190.

First available in Project Euclid: 25 February 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G18: Self-similar processes 60G51: Processes with independent increments; Lévy processes 60B10: Convergence of probability measures

Random walk Stable law Lévy process Conditioning to stay positive Invariance principle


Caravenna, Francesco; Chaumont, Loïc. Invariance principles for random walks conditioned to stay positive. Ann. Inst. H. Poincaré Probab. Statist. 44 (2008), no. 1, 170--190. doi:10.1214/07-AIHP119.

Export citation


  • L. Alili and R. A. Doney. Wiener-Hopf factorization revisited and some applications. Stoc. Stoc. Rep. 66 (1999) 87–102.
  • J. Bertoin. Lévy Processes. Cambridge University Press, 1996.
  • J. Bertoin and R. A. Doney. On conditioning a random walk to stay nonnegative. Ann. Probab. 22 (1994) 2152–2167.
  • N. H. Bingham, C. H. Goldie and J. L. Teugels. Regular Variation. Cambridge University Press, 1989.
  • P. Billingsley. Convergence of Probability Measures, 2nd edition. Wiley, New York, 1999.
  • E. Bolthausen. On a functional central limit theorem for random walks conditioned to stay positive. Ann. Probab. 4 (1976) 480–485.
  • A. Bryn-Jones and R. A. Doney. A functional central limit theorem for random walks conditional to stay non-negative. J. London Math. Soc. (2) 74 (2006) 244–258.
  • F. Caravenna. A local limit theorem for random walks conditioned to stay positive. Probab. Theory Related Fields 133 (2005) 508–530.
  • F. Caravenna, G. Giacomin and L. Zambotti. Sharp asymptotic behavior for wetting models in ($1+1$)-dimension. Elect. J. Probab. 11 (2006) 345–362.
  • J.-D. Deuschel, G. Giacomin and L. Zambotti. Scaling limits of equilibrium wetting models in ($1+1$)-dimension. Probab. Theory Related Fields 132 (2005) 471–500.
  • L. Chaumont. Conditionings and path decompositions for Lévy processes. Stochastic Process. Appl. 64 (1996) 39–54.
  • L. Chaumont. Excursion normalisée, méandre et pont pour les processus de Lévy stables. Bull. Sci. Math. 121 (1997) 377–403.
  • C. Dellacherie and P.-A. Meyer. Probabilités et potentiel. Chapitres XII–XVI. Théorie du potentiel associée à une résolvante. Théorie des processus de Markov, 2nd edition, 1417. Hermann, Paris, 1987.
  • R. A. Doney. Conditional limit theorems for asymptotically stable random walks. Z. Wahrsch. Verw. Gebiete 70 (1985) 351–360.
  • R. A. Doney and P. E. Greenwood. On the joint distribution of ladder variables of random walks. Probab. Theory Related Fields 94 (1993) 457–472.
  • R. A. Doney. Spitzer's condition and ladder variables in random walks. Probab. Theory Related Fields 101 (1995) 577–580.
  • R. A. Doney. One-sided local large deviation and renewal theorem in the case of infinite mean. Probab. Theory Related Fields 107 (1997) 451–465.
  • T. Duquesne and J. F. Le Gall. Lévy processes and spatial branching processes. Astérisque 281 (2002).
  • S. N. Ethier and T. G. Kurtz. Markov Processes. Characterization and Convergence. Wiley, New York, 1986.
  • W. Feller. An Introduction to Probability Theory and Its Applications, Vol. 2, 2nd edition. Wiley, New York, 1971.
  • A. Garsia and J. Lamperti. A discrete renewal theorem with infinite mean. Comm. Math. Helv. 37 (1963) 221–234.
  • G. Giacomin. Random Polymer Models. Imperial College Press, World Scientific, 2007.
  • P. E. Greenwood, E. Omey and J. L. Teugels. Harmonic renewal measures and bivariate domains of attraction in fluctuation theory. Z. Wahrsch. Verw. Gebiete 61 (1982) 527–539.
  • D. L. Iglehart. Functional central limit theorems for random walks conditioned to stay positive. Ann. Probab. 2 (1974) 608–619.
  • A. Lambert. The genealogy of continuous-state branching processes with immigration. Probab. Theory Related Fields 122 (2002) 42–70.
  • T. L. Liggett. An invariance principle for conditioned sums of independent random variables. J. Math. Mech. 18 (1968) 559–570.
  • A. V. Skorohod. Limit theorems for stochastic processes with independent increments. Theory Probab. Appl. 2 (1957) 138–171.
  • Y. Velenik. Localization and Delocalization of Random Interfaces. Probab. Surv. 3 (2006) 112–169.